Teens turning to drug overdose in suicide attempts
According to a new research teens are depending on over-the-counter medicines like aspirin and ibuprofen in their attempts to do suicide. The researchers said that antihistamines, antipsychotics and antidepressants were also some of the common choices.
John Ackerman who is the suicide prevention coordinator at Center for Suicide Prevention and Research at the Nationwide Children’s Hospital in Columbus, Ohio said that when people are in deep crisis, they don’t think deeply about the medicine they need to take instead end up taking what is available readily in the medicine cabinet. He said that the medical outcomes of these types of drugs are very severe in young people. Self-poisoning was more prevalent among girls than boys. In rural communities self-poisoning suicide attempts were more. Even if people survived a suicide attempt by this means, they end up with seizures or heart problems. The brain function may also be affected in some cases.
Nearly 1.6 million youth within the age group of 10-25 years attempted self-poisoning suicides between the years 2000-18. Antihistamines, antipsychotics, antidepressants and pain killers were mostly used in the attempts. ADHD medications were common among children within the age group of 10-15 years. The rural areas are the most at risk as they do not have access to mental care, social isolation and also economic factors. Ackerman said that school going years were the most vulnerable period for the children. He said that social media, bullying, stress and peer behavior might be the reason behind this.
The Suicide Awareness Voices of Education’s executive director, Daniel Reidenberg said that there are some notable signs shown by the person before they reach the crisis level. This includes problems with sleep, appetite, aches and other physical problems. Some people talk about being a burden or a loss of hope. He said that people at suicide risk should be monitored for their sleep. A sense of loneliness increases the chance of distress and increased thoughts of suicide.
Ackerman said that children who have attempted a self-poisoning should be taken to ER immediately. The early they are provided help, the better are the chances for good outcome.